My grandmother is 86 and was just hospitalized for a nervous breakdown. (Doctors and counselors do not believe she has Alzheimer's or dementia.) She has high blood pressure and the hospital doctor changed all her medications and added several new ones. Over the past few weeks since she has been on these medications, she has developed tremors or shaking in her head and hands, grogginess and weakness. She was just tested for stroke, blood clots, infections and other issues but nothing was found except cellulitis in her legs. Her legs swell and feel warm, possibly from too much sodium in her diet, although I try to find lower sodium foods for her. Could the trembling and weakness be caused by her medication? Should I ask the doctor to reduce the dosage? She takes Diovan, Celexa, Loressor, Amlodipine, Haloperidol, and low dose aspirin.
Of course they can be caused by the medications, and probably were.
Whenh I started taking care of my little one at age 99, she was having convulsions secondary to her medicfations, tremors, tardive dyskinesia, and rocking. After I threw out her medications eventually blood pressure returned to normal, she stopped rocking, stopped twitching, regained use of her hands and fingers, and in another two years regained the ability to talk. And laugh. And smile. She is now 106 years old and going strong.
I doubt her physician will pay the slightest bit of attention to your input. From the list of medication prescribed I can tell the doctor is reading from another hymnbook.
You need to find someone who takes a different approach to geriatic care.
Hello and Welcome to MedHelp's Senior Health Forum. Please excuse my tardy response.
It's rare for a person of 86 to have a "Nervous Break Down." In my opinion that's a catch all term when they aren't sure what is occurring. Haloperidol (Haldol) is a powerful antipsychotic drug that in the elderly can have more side effects then benefits. Please research this medication.... This from the manufactures web-site, "Elderly patients with dementia-related psychosis treated with antipsychotic drugs are at an increased risk of death."
I believe the symptoms you are noting, trembling and weakness is due to the Haldol and it is a syndrome called, Tardive Dyskinesia. It can be potentially irreversible. The prevalence of the syndrome appears to be highest among the elderly, especially elderly women.
Please have your loved one evaluated by a gerontologist. An illness or infection in a senior of 86, such as the Cellulitis can cause psychotic like symptoms but it is not a TRUE psychosis. As we age our systems often become fragile and a relatively simple infection or illness can throw them off, much more so then a younger patient. We all know that Cellulitis is not a minor infection, it can be life threatening if not properly treated.
So again please seek a second... or even a third opinion. I have a feeling when your grandmother's medical condition is properly treated her mental status will greatly improve. In my opinion she requires a thorough medical work up, including electrolyte, vitamin and mineral blood work along with a detailed physical... again (in my opinion) a gerontologist is usually the best at caring for anyone over the age of 60.
Your grandmother is fortunate to have your love and concern. Please be assertive and be her health care advocate is no one else has stepped up to function in that capacity.
Thanks for the welcome and for responding. My grandmother is still undergoing blood tests but we won't know the results for a few weeks. The dosage of her Haldol is the lowest possible (on my request) .5 mg. I have researched the medications and feel that she is taking more than she needs. The hospital doctor put her on the Haldol 3 x a day. I would like it lowered to twice a day at least and will ask her regular doctor's advice. She has seen a neurologist and a mental health counselor and did really well on her verbal memory test questions. The neurologist thinks she had a medical problem that caused confusion and excessive talking / babbling, since she was not like this in the past. I will update further when all testing is back.
I cannot concieve (conceive) of any medical reason for the administration of Haldol to an 85 year old woman. This drug is what is known as a "chemical straitjacket" in the nursing homes and used as an alternative to good attentive nursing care.
I was not able to see my grandmother's doctor due to a mix up with the appt date, so I asked a pharmacist if it was safe to reduce the Haloperidol 3 x a day to 2 x a day. He said it was safe, so I have reduced dosage to 2 x a day. My grandmother seems to be more herself, more alert, less groggy, and can sleep better. She has some muscle stiffness in her neck and legs, but she is also short (5ft tall) and has trouble sitting comfortably in couches or chairs.
Thanks so much for the update. So often we never hear any updates from a poster and I am left to wonder how a person is doing... so again thank you.
Your love and concern for your grandmother is admirable. Bless your heart. I took care of my grandmother too some years ago, in my home... until her condition deteriorated to the point that I was no longer able to do so. She is in Heaven now... but always in my heart. It sounds like you are also caring for your grandmother. You won't be sorry.
I also took care of my father (almost 8 years) until his passing just a year ago. In the finally week of his life the Hospice Manager (not directly involved with his care) wanted to order Haldol for his restlessness. I absolutely refused... indeed the Manager and I had some heated words. We finally compromised on another drug that was much better suited for my father and accomplished our goal ... and in the end she admitted the same.
I worked in a Rehab and Long Term Care Facility for years when I was first new to the medical field. My personal dislike for the use of Haldol in our elderly patients cannot be expressed strongly enough. Haldol is not a drug that can be stopped abruptly but I would discuss further decreasing it with your grandmother's treating physician. I think you will be pleased with the change in your grandmother. Be ever alert for the signs and symptoms of Tardive Dyskinesia. This condition can be irreversible.
Again this is just my personal opinion, and obviously Caregivers also. I am not a physician and far from an expert. However Caregiver is correct when he says Haldol is known as a chemical straight-jacket.
Haldol has it's place and I have seen it work wonders in younger psychotic patients. It's a very old drug and has been prescribed for years. If you've read the literature and the numerous articles you've read the bold warnings for use in our frail and elderly. So the rest has to be between you and her physician. Just please dear, be cautious... and assertive.
My best to you and your grandmother. I'll look forward to further updates.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.